Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS St. Louis, MO

August 13, 2005Calhoun County, Illinois; Lincoln County, Montgomery County, Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 13, 2005, 4:06 PM CDT for Calhoun County, Illinois; Lincoln County, Montgomery County, Pike County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 4:06 PM CDT (21:06 UTC)
Expired
Aug 13, 2005, 4:47 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Calhoun County, IL, Lincoln County, MO, Montgomery County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:45 PM CDTTSTM WND DMG3 W Bowling Green, MOLARGE LIMBS DOWN ALONG HIGHWAY 54 WEST OF BOWLING GREEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:35 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 132106
SVRLSX
ILC013-MOC113-139-163-132145-
/O.NEW.KLSX.SV.W.0202.050813T2106Z-050813T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI
  PIKE COUNTY IN NORTHEAST MISSOURI
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BUELL TO WINFIELD...OR ALONG A LINE EXTENDING FROM 9 MILES
  EAST OF WELLSVILLE TO 8 MILES NORTH OF ST. PAUL...AND MOVING NORTH
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW HARTFORD
  ELSBERRY
  HARDIN
  EOLIA
  BOWLING GREEN
  CURRYVILLE
  CLARKSVILLE
  BELLEVIEW
  SPENCERBURG
  LOUISIANA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3940 9095 3939 9062 3900 9060 3892 9064
      3894 9074 3888 9081 3890 9095 3887 9105
      3888 9111 3893 9112 3893 9119 3900 9120
      3899 9127 3891 9128 3898 9163 3915 9162
      3916 9140 3946 9145 3958 9122

$$

CVKING
2 follow-up statements
000 
WWUS53 KLSX 132134
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SAT AUG 13 2005

ILC013-MOC113-139-163-132145-
/O.CON.KLSX.SV.W.0202.000000T0000Z-050813T2145Z/
CALHOUN IL-MONTGOMERY MO-LINCOLN MO-PIKE MO-
434 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
PIKE...LINCOLN...NORTHERN MONTGOMERY AND CALHOUN COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH FROM 6 MILES NORTH OF MIDDLETOWN TO
ELSBERRY...MOVING NORTH AT 25 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
MICHAEL...EOLIA...ASHLEY...HAMBURG...CYRENE...ANNADA...PAYNESVILLE
AND ST. CLEMENT.

LAT...LON 3940 9095 3939 9062 3900 9060 3892 9064
      3894 9074 3888 9081 3890 9095 3887 9105
      3888 9111 3893 9112 3893 9119 3900 9120
      3899 9127 3891 9128 3898 9163 3915 9162
      3916 9140 3946 9145 3958 9122

$$

CVKING
000 
WWUS53 KLSX 132147
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT SAT AUG 13 2005

ILC013-MOC113-139-163-132157-
/O.EXP.KLSX.SV.W.0202.000000T0000Z-050813T2145Z/
CALHOUN IL-MONTGOMERY MO-LINCOLN MO-PIKE MO-
447 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR PIKE...LINCOLN...NORTHERN
MONTGOMERY AND CALHOUN COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3940 9095 3939 9062 3900 9060 3892 9064
      3894 9074 3888 9081 3890 9095 3887 9105
      3888 9111 3893 9112 3893 9119 3900 9120
      3899 9127 3891 9128 3898 9163 3915 9162
      3916 9140 3946 9145 3958 9122

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:23 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 13, 3:23 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT SAT AUG 13 2005

.DISCUSSION...
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT SAT AUG 13 2005

.DISCUSSION...
MAIN QUES THIS PKG TO BE POPS AND QPF ALG FNTL ZN OVR FA NR TERM AND
THEN TEMPS AND POPS IN XTNDD. GOOD INITIALIZATION ON 12 MDL RUNS
WITH MAIN BAND OF WLYS N OF FA WITH 500MB S/WV FM NRN RCKY MTNS SW
INTO NRN CAL. 500MB RDG OVR SERN U.S. AND S/WV DAMPS AS IT MOVS E
ACRS GT LKS BY 36HRS. UPR FLOW RMNS ZONAL ACRS CTRL MS VLY THRU NR
TERM AND THEN BECMS WK NWLY AS 500MB RDG MIGRATES WWD ACRS SRN U.S.
DURG XTNDD PD.

SFC FNT TO RMN QSTNRY ACRS RGN THRU 48HRS WITH MINOR OSCILLATIONS AS
WK WVS ALFT MOV ACRS AREA. BROAD AREA OF LGT-MDT PCPN OVR NRN MO AND W
CTRL IL THIS MRNG WITH TSRA DVLPG ERLY THIS AFTN IN CLD FREE RGN
TO S. XPCT GREATER AREAL CVRG TDA AS S/WV MOVS ACRS MO THIS AFTN
AND EVE. HV INCRSD POPS SLIGHTLY FOR TNGT AND ADJ QPF WITH LTST
GUID. THINK GFS STIL HAVING FEEDBACK PROBS AND LEANED MORE TWD NAM
FOR QPF.

TEMPS TO BE A CAT OR TWO COOLER NR TERM WITH PCPN AND INCRS IN
CLDNS AND SAGGING FNT.

WL CONT CHCS FOR TSRA THRU ERLY XTNDD AND AGAIN NR END AS FNT
BECMS QSTNRY ACRS RGN. TEMPS TO BE NR NRML.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        70  82  68  83 /  90  60  50  50
QUINCY          64  79  63  81 /  80  50  40  40
COLUMBIA        67  80  64  81 /  90  60  60  40
JEFFERSON CITY  67  81  65  81 /  90  60  60  50
SALEM           71  83  67  81 /  60  60  50  50
FARMINGTON      71  83  66  82 /  70  50  50  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Aug 13, 4:01 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT SAT AUG 13 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141215-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
401 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA THIS EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT.
OTHERWISE...THUNDERSTORMS WILL BE LIKELY AS A COLD FRONT ACROSS
NORTHERN MISSOURI AND CENTRAL ILLINOIS INTERSECTS VERY MOIST AND
MODERATELY UNSTABLE AIR AS IT DRIFTS SOUTHWARD.

DUE TO THE STATIONARY NATURE OF THE FRONTAL BOUNDARY DRAPED ACROSS
OUR AREA AND THE HIGH LEVELS OF ATMOSPHERIC MOISTURE THAT EXIST...
THE HEAVY RAINFALL POTENTIAL WILL BE HEIGHTENED TONIGHT FOR AREAS
ROUGHLY ALONG AND NORTH OF INTERSTATE 70...WHERE RAINFALL TOTALS
IN EXCESS OF 2 INCHES WILL BE LOCALLY POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY
AS THE FRONTAL BOUNDARY WILL LINGER ACROSS OUR REGION THROUGH THAT
TIME. ANOTHER COLD FRONT WILL APPROACH OUR REGION BY LATE WEEK...
WITH THE CHANCE FOR THUNDERSTORMS RETURNING BY LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...WHERE THE
GREATEST THREAT FOR SEVERE WEATHER IS EXPECTED. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT HEAVY RAINFALL TO THE NATIONAL WEATHER
SERVICE.

TES

In the hours before

Local storm report, Aug 13, 3:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     ST. CLAIR               38.35N 90.98W
08/13/2005  60 MPH           FRANKLIN           MO   TRAINED SPOTTER

0320 PM     TSTM WND DMG     2 S UNION               38.42N 91.01W
08/13/2005                   FRANKLIN           MO   DEPT OF HIGHWAYS

            TREES BLOCKING HIGHWAY 47 BETWEEN UNION AND ST
            CLAIR...REPORTED BY STATE HIGHWAY PATROL

&&

TES
Local storm report, Aug 13, 3:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ST. CLAIR               38.35N 90.98W
08/13/2005                   FRANKLIN           MO   TRAINED SPOTTER

            4 TO 7 INCH TREE LIMBS DOWNED

&&

TES
Special weather statement, Aug 13, 4:02 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT SAT AUG 13 2005

ILZ058>060-064>065-069>070-074-079-097>102-MOZ034>036-
041>042-047>052-059>065-072>075-140200-
BOND-CALHOUN-CLINTON-FAYETTE-GREENE-JERSEY-MACOUPIN-MADISON-
MARION-MONROE-MONTGOMERY-PIKE-RANDOLPH-ST CLAIR-WASHINGTON-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-
JEFFERSON-LINCOLN-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
ST CHARLES-STE GENEVIEVE-ST FRANCOIS-ST LOUIS-WARREN-WASHINGTON-
ST LOUIS CITY-
402 PM CDT SAT AUG 13 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
719 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 15 COUNTIES

IN SOUTH CENTRAL ILLINOIS

BOND IL... CLINTON IL... FAYETTE IL...
MARION IL... MONTGOMERY IL... WASHINGTON IL...

IN SOUTHWEST ILLINOIS

CALHOUN IL... GREENE IL... JERSEY IL...
MACOUPIN IL... MADISON IL... MONROE IL...
RANDOLPH IL... ST. CLAIR IL...

IN WEST CENTRAL ILLINOIS

PIKE IL...

IN MISSOURI THIS WATCH INCLUDES 21 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN... BOONE... CALLAWAY...
COLE... MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

CRAWFORD... FRANKLIN... GASCONADE...
JEFFERSON... LINCOLN... MONTGOMERY...
ST. CHARLES... ST. LOUIS... WARREN...
WASHINGTON...

IN NORTHEAST MISSOURI

MONROE... PIKE... RALLS...

IN SOUTHEAST MISSOURI

ST. FRANCOIS... STE. GENEVIEVE...

IN MISSOURI THIS WATCH INCLUDES 1 INDEPENDENT CITY

IN EAST CENTRAL MISSOURI

ST. LOUIS CITY...

THIS INCLUDES THE CITIES OF...BELLEVILLE...BOWLING GREEN...
CHESTER...COLUMBIA...EDWARDSVILLE...FARMINGTON...JEFFERSON CITY...
LITCHFIELD...MEXICO...SALEM...ST CHARLES...ST LOUIS...
UNION AND VANDALIA.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:11 PM CDTSevere Thunderstorm WarningLSXJersey79 min
Aug 13, 4:13 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair47 min
Aug 13, 4:52 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison, Saint Clair40 min
Aug 13, 4:59 PM CDTSevere Thunderstorm WarningLSXPike50 min
Aug 13, 5:03 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Montgomery57 min
Aug 13, 5:56 PM CDTSevere Thunderstorm WarningLSXFayette37 min
Aug 13, 3:19 PM CDTSevere Thunderstorm WarningLSXFranklin30 min
Aug 13, 3:27 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Aug 13, 3:53 PM CDTSevere Thunderstorm WarningLSXSaint Louis52 min
Aug 13, 3:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles46 min
Aug 13, 4:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone56 min
Aug 13, 4:31 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage41 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningLSXMonroe46 min
Aug 13, 5:03 PM CDTSevere Thunderstorm WarningLSXGasconade44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.